Dispensing and prescribing errors – Medicines Safety Officer (MSO) report
Superintendent update on the MSO Quarterly report (January-March 2019)
I am pleased to publish my Medication Safety Officer’s (MSO) report for Quarter 1 of 2019, please click here to download: https://www.npa.co.uk/wp-content/uploads/2019/05/NPA-MSO-report-Q1-2019.pdf
In this report, I have included important patient safety updates, and an analysis/summary of the most common patient safety incidents reported to us during the quarter. This quarter we have noted an increase in the number of reports of prescribing errors being identified by community pharmacies; such errors have historically been underreported.
Preventing harm through clinical checks and vigilance
I am pleased to highlight the important role that community pharmacies play in patient safety by sharing a couple of positive examples of how clinical checks made by pharmacists and their vigilance is preventing harm to patients from prescribing errors. The examples cover a trimethoprim prescription with ten times the required dose prescribed for an infant, and the wrong vaccine prescribed with the wrong number of doses. You can find full details of these errors in my MSO report.
Continuing errors – concerns
It is concerning to see certain error types continuing to occur despite being well publicised and highlighted in previous reports, which also included suggested ways of preventing such errors. Examples of such errors include:
- Gabapentin/pregabalin LASA errors
Refer to the NPA resource on “look-alike sound-alike items” which lists common items (generic and brand) with similar names
- Delivery driver errors
Ensure delivery drivers are following standard operating procedures when delivering pharmacy items that have been prepared by the pharmacy
- Inhaler errors
Use the inhaler identification checker to identify the correct inhaler/device when presented with a generic prescription
Summary of MSO report analysis summary for Quarter 1 of 2019
- The most common LASA errors reported in Quarter 1 of 2019 in the ‘wrong drug/medicine’ (33%) category
- The common groups of LASA error combinations were eye drops, external topical applications, Hormone Replacement Therapy (HRT) preparations and inhalers. Errors involving HRT preparations may have contributed due to the current medicine shortages as patients are being switched to alternative preparations in the interim.
Medication error category
- Incidents reported as ‘wrong strength’ (21%) involved metformin tablets SR 500mg and 1000mg/ metformin tablets 500mg and 850mg (11%)
- Errors also involved all strengths of gabapentin capsules (10%)
- Incidents reported as ‘wrong formulation’ (11%) involved a number of inhalation preparations being dispensed incorrectly in place of dry powder, breath actuated and/or nasal spray, and vice versa
Work and environment factors continue to be the main contributing factors (34%) This mainly occurred due to time pressures where pharmacists and pharmacy teams were ‘rushing’ to complete prescriptions and not paying full attention and due to increased staff turnover resulting in inappropriate skill mix and staff still undergoing training leading to the pharmacist to self-check more prescriptions.
Degree of harm
Errors resulting in ‘none’ (53%) and ‘near miss’ (34%) to the patient continue to be reported and these made up majority of reports. An incident reported which resulted in ‘moderate harm’ involved giving the wrong drug to the patient who was then hospitalised due to frequent arrhythmias as a result of taking amisulpride tablets 200mg instead of amiodarone tablets 200mg.
Real examples of the following error types can be found in the full MSO report, including my top tips for minimising such errors:
- Posting medicines through the letterbox
- CCG Medicine Management changing insulin for patients
- Emergency supply in MDS
- Ear and eye drops, specifically chloramphenicol
There have been many concerns raised regarding the lack of anonymity for pharmacy professionals who make safeguarding referrals. I have included the key points to bear in mind in the full MSO report.
The full MSO report can be accessed here.
Reporting errors through the NPA incident reporting platform
I would like to request your help in that when reporting errors, please provide a detailed description of the patient safety incident in the ‘describe what happened’ field (think about the sequence of events and how the error was concluded). This is important because writing only a brief description, for example, ‘wrong strength given’ is not enough as it does not provide sufficient information for us to conduct a full and complete data analysis which is a key part of my role as the MSO for all community pharmacies in England with fewer than 50 branches.
For further information, advice and/or support on any patient safety or pharmacy topic/mater, please contact the NPA Pharmacy team on 01727 891800 or email at email@example.com.
|Leyla Hannbeck MSc, MRPharmS, MBA
NPA Director of Pharmacy
Medication Safety Officer